Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 224, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 9:57 PM CDT for Osceola County, Iowa; Nobles County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 9:57 PM CDT (02:57 UTC)
- Expired
- Aug 20, 2007, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Osceola County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:10 PM CDT | HAIL 1 | 6 Nw Sibley, IA | |
| Aug 20, 10:15 PM CDT | HAIL 0.88 | 3 W Bigelow, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 210257
SVRFSD
IAC143-MNC105-210345-
/O.NEW.KFSD.SV.W.0224.070821T0257Z-070821T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OSCEOLA COUNTY IN NORTHWEST IOWA
SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 1045 PM CDT
* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES SOUTHWEST OF RUSHMORE...OR ABOUT 11 MILES EAST OF ROCK
RAPIDS...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSHMORE AROUND 1025 PM CDT...
WORTHINGTON AROUND 1035 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA.
LAT...LON 4350 9601 4350 9586 4337 9587 4361 9554
4374 9579
$$
SCHUMACHER3 follow-up statements
000
WWUS53 KFSD 210312
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT MON AUG 20 2007
IAC143-MNC105-210345-
/O.CON.KFSD.SV.W.0224.000000T0000Z-070821T0345Z/
OSCEOLA IA-NOBLES MN-
1011 PM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NOBLES AND NORTHWESTERN OSCEOLA COUNTIES...
AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES SOUTH OF RUSHMORE...OR ABOUT 11 MILES WEST OF
WORTHINGTON...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WORTHINGTON AROUND 1025 PM CDT...
AT 1010 PM CDT...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 6
MILES NORTHWEST OF SIBLEY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA.
LAT...LON 4356 9594 4350 9586 4343 9578 4362 9547
4379 9548 4382 9569
$$
SCHUMACHER000
WWUS53 KFSD 210326
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT MON AUG 20 2007
IAC143-210335-
/O.CAN.KFSD.SV.W.0224.000000T0000Z-070821T0345Z/
OSCEOLA IA-
1025 PM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY IS CANCELLED...
THE STORM HAS EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA.
LAT...LON 4359 9587 4350 9573 4362 9547 4379 9548
4382 9569
$$
MNC105-210345-
/O.CON.KFSD.SV.W.0224.000000T0000Z-070821T0345Z/
NOBLES MN-
1025 PM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN NOBLES COUNTY...
AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES EAST OF RUSHMORE...OR ABOUT 6 MILES WEST OF
WORTHINGTON...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WORTHINGTON THROUGH 1035 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHWEST MINNESOTA.
LAT...LON 4359 9587 4350 9573 4362 9547 4379 9548
4382 9569
$$
SCHUMACHER000
WWUS53 KFSD 210344
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CDT MON AUG 20 2007
MNC105-210353-
/O.EXP.KFSD.SV.W.0224.000000T0000Z-070821T0345Z/
NOBLES MN-
1043 PM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NOBLES COUNTY EXPIRES
AT 1045 PM CDT...
THE STORM HAS EXITED THE AREA. THIS STORM IS CAPABLE OF PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WARNING FOR URBAN FLOODING IS IN
EFFECT FOR EASTERN NOBLES COUNTY...INCLUDING THE CITY OF WORTHINGTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR SOUTHWEST MINNESOTA.
LAT...LON 4359 9587 4350 9573 4362 9547 4379 9548
4382 9569
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:29 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 20, 9:29 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT MON AUG 20 2007
.DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING EAST-NORTHEAST ACROSS
NORTHWEST IOWA THIS EVENING AND TIMING FROM PREVIOUS FORECAST MOVING
BULK OF THIS ACTIVITY EAST OF THE AREA BY 06Z LOOKS GOOD...AND HAVE
NOT MADE ANY SIGNIFICANT CHANGES TO FORECAST FOR TONIGHT EXCEPT TO
TRIM POPS IN WESTERN CWA...AND BUMP UP A LITTLE IN THE FAR SOUTHEAST.
UPDATES HAVE BEEN SENT.
&&
.AVIATION...
AVN CONCERNS INCLUDE THE POSSIBILITY OF SOME MVFR CIGS DURING THE
LATE EVENING AND OVERNIGHT AT THE KFSD AND KSUX TAF SITES. THIS IS
DUE TO SOME POSSIBLE STRATUS DEVELOPMENT BEHIND A TS COMPLEX WHICH WL
BE MOVG E OF THIS AREA BY THAT TIME. WORSE YET...BE AWARE THAT SOME
IFR CONDS COULD DEVELOP AROUND SUNRISE INTO MID MORNING ON TUE AT
KFSD AND KSUX. THE LOW LEVEL WINDS WL BE EXTREMELY LIGHT WITH A LOT
OF RESIDUAL LOW LEVEL MOISTURE. ANY TEMP INVERSION AT ALL WL LIKELY
CAUSE STRATUS DEVELOPMENT TUESDAY MORNING. IFR CONDS APPEAR LESS
LIKELY AT KHON TUE MORNING AT THIS TIME.
PCPN WISE...ISOLATED TSRA AROUND KSUX SHOULD MOVE EAST OF THERE BY
05Z...WITH DRY CONDITIONS EXPECTED THROUGH THE REST OF TONIGHT AND
TUESDAY MORNING. SCATTERED TSRA WILL AGAIN BE POSSIBLE LATE TUESDAY
AFTERNOON AND EVENING...AGAIN MAINLY AFFECTING KSUX TAF LOCATION.
&&
.PREV DISCUSSION...
FOR THIS AFTERNOON AND TONIGHT...SYNOPTIC WARM FRONT LOOKS TO BE
SEATING UP ACROSS NORTHERN NEBRASKA WITH AN OUTFLOW FROM EARLIER MCS
STRETCHING FROM NEAR KOMA-KSUX-KMHE. BOTH AREAS COULD SERVE AS A
FOCUS FOR THUNDERSTORM INITIATION AS PLENTY OF UPPER LEVEL SUPPORT
SPREADS OVER THE AREA. SOME CAPPING OCCURRING...BUT WITH CIN VALUES
ONLY AROUND 40 J/KG...STRONG UPPER LEVEL SUPPORT SHOULD OVERCOME
THIS. VERY STRONG DRYING IN THE MID LEVELS WITH THIS WAVE...NOT TO
MENTION 4000 J/KG CAPE VALUES AND STRONG SHEAR...SHOULD LEAD TOWARDS
AN ORGANIZED SEVERE WEATHER EVENT. AT THIS TIME...HIGHEST THREAT FOR
THIS TO OCCUR WILL BE MAINLY SOUTH OF A CHAMBERLAIN TO STORM LAKE
IOWA LINE. WITH LCL VALUES SO LOW...A TORNADO OR TWO NOT OUT OF THE
QUESTION. OTHERWISE....SHOULD SEE DRIER AIR FILTER IN ON NORTH WINDS
TONIGHT WITH COOLER OVERNIGHT LOWS.
PRETTY MUCH STATUS QUO FCST FM TUES THRU EXTD AS PREV FCST STILL
LOOKING GOOD OVERALL. THE TUES SYSTEM MAY NOT LOOK QUITE AS
ORGANIZED AS BEFORE...BUT MODELS KNOWN TO FLIP/FLOP. ANY CHC TSTMS
THRU TUE MRNG WOULD BE CAUSED BY MID LVL WARM ADVECTION IN NRN CWA.
HOWEVER...DURG AFTN RETURN LOW LVL SSELY FLOW IN RESPONSE TO NEXT
SHORT WAVE WILL BRING BACK MOISTURE AND INSTABILITY...ESP SOUTH OF
I90 WHERE STILL EXPCT AT LEAST SCT TSTMS TO DVLP IN THE AFTN AND EVE
AND MOVE SEWD THRU NWRN IA. SOME SVR WILL BE QUITE PSBL WITH GOOD
LAPSE RATES AND SHEAR EXPCD. DRYING FM NW TO SE TUES NGT...BUT MORE
SHORT WAVES IN ZONAL FLOW WILL BRING BACK MORE ELEVATED SHRA/TSRA
INTO SRN CWA WED...SPRDG ENE WED NGT AND CONTINUING OFF AND ON THRU
FRI ACCORDING TO LONGER RANGE MODELS. APPEARS THIS ACTIVITY WOULD BE
MOSTLY HEAVY RAIN PRODUCERS AND A LIT TOO ELEVATED FOR MUCH SVR
EXCPT CLOSER TO SFC BASED IN FAR SRN CWA...UNLESS THERE ARE ELEVATED
HAILERS WITH COLD AIR ALOFT TO THE NORTH. SRN THRU ERN CWA WILL
STILL HAVE POTENTIAL FOR MORE FLOODING RAINS REST OF WEEK UNLESS
LIFTING BOUNDARY SHIFTS FURTHER SOUTH.
KEPT IT DRY FOR SAT THRU MON AS RDG MOVES SEWD OVR CWA FLWD BY
RETURN SSELY FLOW OF WARM HUMID AIR FOR SUN INTO MON. 12Z HPC GUID
LOOKS RATHER UNDERDONE WITH TEMPS...DEWPOINTS...AND WINDS...AND WILL
GO HIGHER WITH A BLEND OF OUR PREV FCST WITH PATTERN RECOGNITION.
WET STORMY PATTERN MAY RETURN LATE MON IF LONG RANGE MODELS RIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR IAZ002-003-012>014-
020>022-031-032.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR
MNZ080-081-089-090.
NE...NONE.
SD...NONE.
&&Hazardous weather outlook, Aug 20, 11:44 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1144 AM CDT MON AUG 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1144 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A VERY FAVORABLE ENVIRONMENT FOR SEVERE WEATHER WILL DEVELOP BY LATE THIS AFTERNOON...ESPECIALLY NEAR THE MISSOURI RIVER BORDERING NEBRASKA...INTO NORTHWEST IOWA. THERE IS A FAIRLY HIGH THREAT OF BOW ECHO DEVELOPMENT...WHICH COULD RESULT IN HAIL TO THE SIZE OF GOLF BALLS...70 MPH WIND GUSTS AND A FEW TORNADOES. ALONG WITH THE SEVERE POTENTIAL...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. PLEASE BE PREPARED FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON. FLOODING... THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 O 2 INCHES PER HOUR. THIS HEAVY ACTIVITY SHOULD BE MAINLY SOUTH OF A PARKSTON TO SPENCER IOWA LINE. ADDITIONALLY...HEAVY RAIN THAT FELL LAST NIGHT AND EARLY THIS MORNING WILL CAUSE RIVERS TO RISE TO NEAR BANKFUL OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. IF THE HEAVY RAINFALL EXPECTED TONIGHT OCCURS A LITTLE FARTHER NORTH THAN EXPECTED...THESE RIVERS MAY BE PUSHED BEYOND BANKFUL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA IN THE EVENING. HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION. THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 90. THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:02 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 47 min |
| Aug 20, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 49 min |
| Aug 21, 3:47 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 3 more | 21 hr |
| Aug 21, 10:55 AM CDT | River Flood Warning | FSD | Dickinson | 11 days |
| Aug 21, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 50 min |
| Aug 21, 3:07 AM CDT | Dense Fog Advisory | FSD | Lincoln, Lyon, Murray, Pipestone | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.